Hail, Sioux
- When
- May 23, 3:05 PM MST to 3:06 PM MST
- Where
- Sioux County, Montrose
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -103.730
Quarter size hail was observed at Montrose.
Thunderstorms produced large hail over portions of Sioux County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over portions of Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 2:02 PM MST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 302 PM MDT Wed May 23 2018 .SHORT TERM...(This evening through Thursday) Issued at 237 PM MDT Wed May 23 2018 Scattered thunderstorms are continuing to develop over southeast Wyoming this afternoon. These storms are feeding on good instability and decent effective shear of around 40kts which has caused one storm to become severe around Wheatland. These storms will continue evolve during the course of the afternoon and early evening with the main threats being large hail and damaging winds. Would not be surprised if this convection lingers through the early evening due to synoptic scale forcing from the potential vorticity anomaly and the entrance region of the upper level jet. Things should begin to clear out overnight along with some patchy fog. However, nice weather is on horizon tomorrow as the upper level ridge builds over the area and suppresses the convection. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM MDT Wed May 23 2018 Very warm conditions will be on tap Friday into Saturday as the upper level ridge continues to dominate the picture. Unsettled weather returns Sunday evening into Monday as another low pressure system moves into the central Rockies. Slow moving low will keep chance for showers and thunderstorms at least through Tuesday as downstream blocking ridge very slow to move east. Southeast low level flow should bring Gulf moisture into the area. Looks like a pretty good setup for another round of heavy rain and severe thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday morning) Thunderstorms are currently developing across the Laramie Range and areas west of Interstate 25 early this afternoon. This activity will become more widespread and stronger as thunderstorms move northeast into western Nebraska late this afternoon. KCYS should see VCTS over the next few hours while the western Nebraska terminals will begin to see some activity as early as 21z to 23z. VFR conditions will prevail, but MVFR VIS are expected around the heavier showers and thunderstorms through early this evening. && .FIRE WEATHER... Issued at 237 PM MDT Wed May 23 2018 Dry and warm conditions will return to the area Thursday through Saturday. Saturday will favor very dry and windy conditions with low relative humidities around 15 percent in southeast Wyoming along with south winds at 20 to 30 mph. Unsettled weather conditions are expected to return the area Sunday and Monday with more scattered afternoon showers and thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...REC AVIATION...TJT FIRE WEATHER...REC
Hazardous Weather Outlook National Weather Service Cheyenne WY 351 AM MDT Wed May 23 2018 WYZ101-103>107-109>118-241000- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected to develop this afternoon and continue into the evening hours. Hail to the size of nickels and downburst winds to 50 mph will be the primary hazards through mid evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms could become severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- East Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon through the evening hours. Some of these storms are expected to become severe with large hail and damaging downburst winds the primary hazards. Expect these storms to develop east of a line from Bill to Cheyenne with greatest coverage over the northern Nebraska Panhandle after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms are likely to be severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will likely be need after 3 PM for areas east of a line from Bill to Cheyenne through mid evening.
Special Weather Statement National Weather Service Cheyenne WY 1259 PM MDT WED MAY 23 2018 WYZ101-103-107-231945- East Platte County WY-Converse County Lower Elevations WY- North Laramie Range WY- 1259 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL CONVERSE COUNTIES UNTIL 145 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Douglas, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Douglas. This includes Interstate 25 in Wyoming between mile markers 128 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4250 10529 4254 10553 4304 10542 4302 10507 TIME...MOT...LOC 1858Z 193DEG 37KT 4260 10539 Cox
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 NE WHEATLAND 42.10N 104.89W
05/23/2018 E1.00 INCH PLATTE WY TRAINED SPOTTER
MOST HAIL WAS SMALLER BUT SOME QUARTER SIZED ALSO
&&
BCHAPMANSpecial Weather Statement National Weather Service Cheyenne WY 226 PM MDT WED MAY 23 2018 WYZ101-232100- Converse County Lower Elevations WY- 226 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY UNTIL 300 PM MDT... At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles south of Pine Tree Junction, or 34 miles south of Wright, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Converse County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Wyoming. LAT...LON 4317 10566 4324 10588 4350 10587 4350 10527 TIME...MOT...LOC 2026Z 203DEG 30KT 4328 10573 Trudel
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT WED MAY 23 2018
WYZ102-232130-
Niobrara County WY-
244 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
330 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Lance Creek, or 35 miles north of Lusk, moving
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mule Creek Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Wyoming.
LAT...LON 4344 10407 4309 10469 4326 10489 4350 10471
4350 10420
TIME...MOT...LOC 2043Z 228DEG 44KT 4325 10467
TrudelSpecial Weather Statement National Weather Service Cheyenne WY 332 PM MDT WED MAY 23 2018 NEZ002-095-232215- Dawes NE-North Sioux NE- 332 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 415 PM MDT... At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Harrison, or 35 miles east of Lusk, moving north at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Harrison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4251 10368 4256 10391 4292 10386 4285 10350 TIME...MOT...LOC 2132Z 193DEG 17KT 4261 10377 Trudel
Special Weather Statement National Weather Service Cheyenne WY 339 PM MDT WED MAY 23 2018 NEZ020-054-WYZ119-232215- Kimball NE-Banner NE-East Laramie County WY- 339 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL...SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 415 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near Pine Bluffs, or 15 miles west of Kimball, moving north at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pine Bluffs, Oliver Campground, Oliver Reservoir and Bushnell. This includes the following highways... Interstate 80 in Wyoming near mile marker 402. Interstate 80 in Nebraska between mile markers 1 and 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4108 10382 4108 10406 4146 10410 4140 10367 TIME...MOT...LOC 2139Z 193DEG 16KT 4117 10394 Trudel
The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was observed at Montrose.
Quarter size hail was observed west of Agate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785737, 785739.